Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

Mathematics

Around the Möbius band

A newly derived set of differential equations provides a numerical solution to the classic question of predicting the shape of a Möbius strip.

This is a preview of subscription content, access via your institution

Access options

Buy article

Get time limited or full article access on ReadCube.

$32.00

All prices are NET prices.

Figure 1

References

  1. Sadowsky, M. Proc. Int. Congr. Appl. Mech. Stockholm 2, 444–451 (1930).

    Google Scholar 

  2. Sadowsky, M. Sitzungsber. Preuss. Akad. Wiss. 22, 412–415 (1930).

    Google Scholar 

  3. Tanda, S. et al. Nature 417, 397–398 (2002).

    Article  CAS  Google Scholar 

  4. Tanda, S., Tsuneta, T., Toshima, T., Matsuura, T. & Tsubota, M. J. Phys. IV 131, 289–294 (2005).

    CAS  Google Scholar 

  5. Starostin, E. L. & Van Der Heijden, G. H. M. Nature Mater. 10.1038/nmat1929 (2007).

  6. Randrup, T. & Røgen, P. Arch. Math. 66, 511–521 (1996).

    Article  Google Scholar 

  7. Wunderlich, W. Monatsh. Math. 66, 276–289 (1962).

    Article  Google Scholar 

  8. Anderson, I. M. Technical Report (Utah State Univ. 1989); available at http://www.math.usu.edu/~fg_mp/Publications/VB/vb.pdf.

  9. Maritan, A., Micheletti, C., Trovato, A. & Banavar, J. R. Nature 406, 287–290 (2000).

    Article  CAS  Google Scholar 

  10. Stasiak, A. & Maddocks, J. H. Nature 406, 251–252 (2000).

    Article  CAS  Google Scholar 

  11. Chouaieb, N., Goriely, A. & Maddocks, J. H. Proc Natl Acad. Sci. USA 103, 9398–9403 (2006).

    Article  CAS  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Maddocks, J. Around the Möbius band. Nature Mater 6, 547–548 (2007). https://doi.org/10.1038/nmat1960

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1038/nmat1960

Search

Quick links

Nature Briefing

Sign up for the Nature Briefing newsletter — what matters in science, free to your inbox daily.

Get the most important science stories of the day, free in your inbox. Sign up for Nature Briefing